Alert archive / Illinois / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 101, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at Jul 5, 2017, 4:38 PM CDT for Ogle County, Illinois. It was in force for 17 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2017, 4:38 PM CDT (21:38 UTC)
- Expired
- Jul 5, 2017, 4:55 PM CDT
- In force
- 17 min
- Issued by
- NWS Chicago, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Ogle County, IL
The radar
The Quad Cities radar (KDVN), 103 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 4:44 PM CDT | HAIL 1 | Mount Morris, IL | REPORT FROM MOUNT MORRIS FIRE DEPARTMENT RELAYED BY OGLE CO. EMERGENCY MANAGER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 552 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1126 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
084
WUUS53 KLOT 052138
SVRLOT
ILC141-052215-
/O.NEW.KLOT.SV.W.0101.170705T2138Z-170705T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Chicago/Romeoville Il
438 PM CDT WED JUL 5 2017
The National Weather Service in Chicago has issued a
* Severe Thunderstorm Warning for...
Western Ogle County in north central Illinois...
* Until 515 PM CDT
* At 438 PM CDT, a severe thunderstorm was located over Mount Morris,
moving northeast at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Oregon, Mount Morris and Leaf River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4195 8950 4204 8955 4214 8940 4198 8932
TIME...MOT...LOC 2138Z 239DEG 6KT 4204 8943
HAIL...1.00IN
WIND...60MPH
$$
RATZER1 follow-up statement
469
WWUS53 KLOT 052155
SVSLOT
Severe Weather Statement
National Weather Service Chicago/Romeoville Il
455 PM CDT WED JUL 5 2017
ILC141-052204-
/O.CAN.KLOT.SV.W.0101.000000T0000Z-170705T2215Z/
Ogle IL-
455 PM CDT WED JUL 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN OGLE COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 4195 8950 4204 8955 4214 8940 4198 8932
TIME...MOT...LOC 2152Z 239DEG 6KT 4205 8940
$$
RATZERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:33 PM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, Jul 5, 2:33 PM CDT, 2 hours 5 minutes before
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 233 PM CDT Wed Jul 5 2017 .SHORT TERM... 217 PM CDT Through Thursday... Warm and muggy conditions will persist through Thursday over northern Illinois and northwest Indiana, along with the continued threat for a few isolated thunderstorms. This afternoon, temperatures into the low to mid 80s and dewpoints into the upper 60s to low 70s is contributing to moderately unstable conditions across the region. MLCAPE axis of 1500-2000 J/kg stretches from southwest WI south into west-central Illinois, then eastward towards west central Indiana. Within this corridor remains the greatest chance for a few isolated thunderstorms throughout the rest of the day. Winds aloft remain weak, so the severe threat with any storms this afternoon is low and limited to primarily a localized wind threat. Storm motions will be slow though, likely 10 mph or less, and could result in locally heavy rainfall and ponding of water. Through the day Thursday, a cold front is expected to move south across the far Upper Midwest with strong instability progged to develop out ahead of the front including over northern Illinois and northwest Indiana as very steep mid level lapse rates advect across the area. Through at least 00Z, forcing is lacking over the local area, outside of any convergence that may develop near the lake if a lake breeze is able to develop. Lack of forcing will keep PoPs low through 00Z, but if an isolated storm is able to get going certainly wouldn't be able to rule out a severe threat. Deep layer shear gradually increases through the day as upper jet noses towards the region. While, the 0-6KM shear increases to 25-30kt in the 21-00Z time frame, much of contribution comes from 0-3KM which increases to around 20-25kt with large cyclonically curved hodographs. The better thunderstorm coverage and more likely severe threat lies beyond 00Z as discussed in the long term portion of the forecast discussion. Temperatures tomorrow are expected to be a little warmer than today, topping out in the upper 80s and a few spots may tag 90. With dew points still in the upper 60s and low 70s, this will result in heat indices pushing up into the mid 90s. Initially light flow early in the day may allow a lake breeze to develop, but little inland progress is expected and increasing west flow through the day would likely push the lake breeze back over the lake by mid to late afternoon. Deubelbeiss && .LONG TERM... 217 PM CDT Thursday night through Wednesday... The large scale upper flow pattern will be going through a transition Thursday night as a large scale upper trough develops across the Great Lakes and remains in place into early next week. Active weather looks to accompany this transition Thursday night but once the trough is in place, this should lead to primarily pleasant conditions for most areas most of the time, there will likely be several more subtle features that will need to be watched for that could result in isolated-scattered thunderstorm activity through the weekend. Details follow. The main cold front associated with a developing surface low across central Wisconsin Thursday evening will move across the local area late Thursday night and early Friday morning. The moist and unstable airmass will remain in place into the evening as a westerly low level jet strengthens modestly and this may support scattered thunderstorm development well ahead of the approaching front. With the surface low moving across central Wisconsin and the frontal passage being better aligned diurnally, would expect that the bulk of the convective activity will be north of the forecast area and approach the local area in a weakening state as it may not arrive until very late in the evening or even during the early overnight. Activity well ahead of the front, should it even develop, may stand a better chance at being strong to severe, but it may be limited in coverage. Winds shift northwesterly behind the front Friday morning bringing in cooler and gradually less humid air. Winds look to turn north and northeasterly and a convergence area/lake enhanced boundary over inland areas near the lake would be a likely result Friday afternoon. Forecast soundings show a range of possibilities in terms of instability but there is decent agreement in a shortwave trough dropping across the area late Friday afternoon and early Friday evening. The combination of these factors points to a little better chance for some isolated to scattered showers and thunderstorms from late afternoon through mid evening with the favored area being along the lake enhanced boundary and points south and east. Will add low pops to northeast IL and NW IN sections of the forecast area including the Chicago metro. Surface high pressure builds in for Saturday with cooler temps aloft as well. Highs will be a few degrees cooler and dewpoints several degrees lower. An upper trough axis is still expected to swing across the area but the earlier signal for isolated showers has shifted southwest of the area with the latest guidance. Shifts like this are pretty typical in this type of flow pattern. The upper trough remains in place for Sunday with another embedded shortwave expected to cross the area as upper ridging over the central U.S. nudges eastward. This will lead to slightly warmer temps but also some low chances for scattered storms. The upper flow attempts to break down a bit early next week but an active northwesterly air stream looks to remain in place locally supporting more low chances for shower and storms. MDB && .AVIATION... For the 18Z TAFs... Synoptically southeasterly flow across the region early this afternoon will turn easterly for ORD/MDW and northeast at GYY early this afternoon as a lake breeze moves inland. Winds will remain easterly at those terminals behind the boundary for the remainder of the afternoon, the trend towards the southeast and south this evening but becoming light and possibly variable at times. A light westerly gradient will develop tomorrow ahead of an approaching cold front pushing into the upper Midwest. Very unstable conditions will be in place throughout the afternoon, and cannot rule out isolated thunderstorms, but better chances will be tied to the frontal passage later in the overnight hours beyond the current TAF period. Light flow early in the day may allow a lake breeze to develop once more. With west winds gradually increasing through the afternoon, think the boundary will struggle to push inland and do not currently anticipate any wind shift at the terminals, but the boundary could help produce an isolated thunderstorm or two just east of ORD/MDW. Only other minor concern would be the potential for late night/early morning patchy fog producing MVFR conditions. Given the light flow and high dewpoints in the area, have opted to include a tempo for MVFR vsby at RFD and DPA tomorrow morning where the likelihood of this occurring is greatest. BMD && .MARINE... 230 PM CDT Surface low pressure of 29.9 inches will slowly move northeast up the Ohio River valley into Friday. Another low pressure system of 29.5 inches will track southeast across southern sections of Hudson Bay tonight with a trough axis trailing it to the southwest. A secondary surface low is expected to develop along this trough across central Minnesota Thursday morning with a pressure of around 29.8 inches and track east across central Lake Michigan early Friday. Southerly winds will prevail ahead of this system but turn sharply north and northwest as it passes into Friday morning. High pressure of 30.1 inches will then spread across the northern Plains and Upper Mississippi River valley Friday night before it shifts southeast into the lower Ohio Valley Saturday. An active pattern sets up late in the weekend through early next week with low pressure systems tracking eastward across the lake likely setting out a frontal boundary which may bisect the lake. High pressure may build across the lake by the middle of next week. MDB && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSCHICAGO WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jul 5, 3:26 PM CDT, 1 hour 12 minutes before
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 326 PM CDT Wed Jul 5 2017 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 062030- Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane- DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston- Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton- 326 PM CDT Wed Jul 5 2017 /426 PM EDT Wed Jul 5 2017/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...Tonight. WEATHER HAZARDS EXPECTED: Limited Thunderstorm Risk. DISCUSSION: Isolated to scattered thunderstorms are possible south and west of Chicago into early evening. Slow storm movement may lead to ponding of water on roadways and isolated flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thursday... Limited Flooding Risk. Elevated Severe Thunderstorm Risk. Friday through Tuesday... Limited Thunderstorm Risk. DISCUSSION: There is a chance for some isolated to scattered thunderstorms later Thursday afternoon but the better chance will be later Thursday evening into early Thursday night. There is a chance for some strong to severe storms, especially across north central Illinois, with the better chances further north. Strong winds and large hail would be the main hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this evening but reports of heavy rainfall are appreciated. GENERAL STORM MOTION OF THE DAY: Slow moving storms, generally moving northeast at 10 mph or less. && LMZ740>745-062030- Winthrop Harbor to Wilmette Harbor- Wilmette Harbor to Northerly Island- Northerly Island to Calumet Harbor-Calumet Harbor to Gary- Gary to Burns Harbor-Burns Harbor to Michigan City- 326 PM CDT Wed Jul 5 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thursday and Friday... Limited Thunderstorm Risk. Sunday through Tuesday... Limited Thunderstorm Risk. && LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-062030- Lake Michigan from Michigan City IN to St. Joseph MI 5 NM offshore to Mid Lake- Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and north of a line from Charlevoix MI to South Fox Island 5 NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to Mid Lake- Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI- Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5 NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5 NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid Lake- Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to Mid Lake- 326 PM CDT Wed Jul 5 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...Tonight. Scattered thunderstorms are possible across central and northern portions of Lake Michigan. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There will be periodic low chances for thunderstorms across portions of Lake Michigan through Tuesday. && MDB Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
In the hours before
Local storm report, Jul 5, 3:53 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
353 PM CDT WED JUL 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL ROCKFORD 42.27N 89.06W
07/05/2017 E0.50 INCH WINNEBAGO IL TRAINED SPOTTER
40 MPH WIND GUSTS AND HEAVY RAIN. NEAR RIVERSIDE AND
PERRYVILLE.
0342 PM HAIL ROCKFORD 42.27N 89.06W
07/05/2017 E0.25 INCH WINNEBAGO IL TRAINED SPOTTER
PEA SIZE HAIL I-90 AND RIVERSIDE.
0335 PM FUNNEL CLOUD STREATOR 41.13N 88.83W
07/05/2017 LA SALLE IL LAW ENFORCEMENT
&&Local storm report, Jul 5, 3:57 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
357 PM CDT WED JUL 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM HAIL LOVES PARK 42.34N 89.01W
07/05/2017 E0.25 INCH WINNEBAGO IL BROADCAST MEDIA
&&Special weather statement, Jul 5, 4:18 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
418 PM CDT WED JUL 5 2017
ILZ003-004-008-052200-
Boone IL-Winnebago IL-Ogle IL-
418 PM CDT WED JUL 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OGLE...SOUTHEASTERN
WINNEBAGO AND BOONE COUNTIES UNTIL 500 PM CDT...
At 416 PM CDT, Doppler radar was tracking strong thunderstorms over
the Rockford...Cherry Valley and Belvidere areas, moving slowly east
at 10 mph.
Winds in excess of 40 mph and pea to marble size hail will be
possible with these storms.
Locations impacted include...
Rockford, Belvidere, Loves Park, Rockford Airport, Poplar Grove,
Cherry Valley, Capron, Stillman Valley, Timberlane, Caledonia, Davis
Junction and New Millford.
Including the following interstates...
I-39 between mile markers 113 and 123.
I-90 between mile markers 48 and 68.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4244 8871 4219 8871 4215 8888 4215 8894
4214 8894 4207 8922 4226 8922
TIME...MOT...LOC 2116Z 249DEG 7KT 4226 8895
RATZERLocal storm report, Jul 5, 4:18 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
418 PM CDT WED JUL 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM HAIL ROCKFORD 42.27N 89.06W
07/05/2017 E0.25 INCH WINNEBAGO IL BROADCAST MEDIA
PEA SIZE HAIL AT ALPINE AND GULIFORD AND ON EAST SIDE.
0415 PM HEAVY RAIN 6 NE ROCKFORD 42.33N 88.98W
07/05/2017 M2.00 INCH WINNEBAGO IL BROADCAST MEDIA
NEARLY 2 INCHES OF RAIN NEAR RIVERSIDE AND ARGYLE.
&&Local storm report, Jul 5, 4:20 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
420 PM CDT WED JUL 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM HAIL LOVES PARK 42.34N 89.01W
07/05/2017 M0.75 INCH WINNEBAGO IL TRAINED SPOTTER
5 MINUTES OF DIME SIZE HAIL.
&&Local storm report, Jul 5, 4:30 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 PM CDT WED JUL 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM HEAVY RAIN MACHESNEY PARK 42.36N 89.04W
07/05/2017 M1.50 INCH WINNEBAGO IL BROADCAST MEDIA
1.50 INCHES OF RAIN REPORTED IN MACHESNEY PARK.
&&The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 3:44 PM CDT | Special Weather Statement | LOT | Livingston | 61 min |
| Jul 5, 3:48 PM CDT | Special Weather Statement | LOT | Boone | 27 min |
| Jul 5, 4:07 PM CDT | Areal Flood Advisory | LOT | Boone, DeKalb, Ogle, Winnebago | 3 hr |
| Jul 5, 4:18 PM CDT | Special Weather Statement | LOT | Boone | 42 min |
| Jul 5, 4:47 PM CDT | Special Weather Statement | LOT | LaSalle | 58 min |
| Jul 5, 4:53 PM CDT | Special Weather Statement | LOT | Ogle | 52 min |
| Jul 5, 5:15 PM CDT | Areal Flood Advisory | LOT | DeKalb, Lee, Ogle | 3 hr |
| Jul 5, 5:22 PM CDT | Special Weather Statement | LOT | DeKalb | 38 min |
| Jul 5, 6:35 PM CDT | Special Weather Statement | LOT | DuPage | 25 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.